Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 23, 2018, 3:12 AM CDT for Lee County, Alabama. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2018, 3:12 AM CDT (08:12 UTC)
- Expired
- May 23, 2018, 9:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:22 AM CDT | FLASH FLOOD | 2 W Monterey Heights, AL | SOME HOUSES AND CARS ARE FLOODED ALONG LEE RD 960 IN SMITH STATION, AL. |
| May 23, 5:33 AM CDT | FLASH FLOOD | Smiths Station, AL | NUMEROUS ROADS UNDER WATER (LEE RD 980, LEE RD 235 OFF 246 AND LEE RD 246 NEAR 242), AND WASHED OUT ROADS (LEE RD 238). SEVERAL COLLAPSED BRIDGES (ALONG LEE RD 318 AND AT LEE RD 687) AND BRIDGES UNDERWATER (295/293). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 130 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WGUS54 KBMX 230812
FFWBMX
ALC081-231415-
/O.NEW.KBMX.FF.W.0006.180523T0812Z-180523T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
312 AM CDT WED MAY 23 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Eastern Lee County in east central Alabama...
* Until 915 AM CDT Wednesday.
* At 312 AM CDT, emergency management reported heavy rain across the
warned area. Three to six inches of rain have already fallen.
Flash flooding is already occurring.
* Some locations that will experience flooding include...
Opelika, Smiths, Smiths Station, Beulah, Beauregard, Bleecker,
Beans Mill, Griffen Mill, Ladonia, Monterey Heights and Mount
Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3251 8500 3251 8506 3247 8506 3247 8532
3260 8542 3273 8545 3273 8543 3274 8543
3273 8540 3273 8529 3275 8528 3274 8512
3269 8512 3266 8509 3265 8511 3263 8508
3262 8509 3258 8507
$$
32/Davis1 follow-up statement
267
WGUS74 KBMX 231217
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
717 AM CDT WED MAY 23 2018
ALC081-231415-
/O.CON.KBMX.FF.W.0006.000000T0000Z-180523T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AL-
717 AM CDT WED MAY 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
EASTERN LEE COUNTY...
At 712 AM CDT, Lee County Emergency Management reported flash
flooding across eastern Lee County, especially in and around Smiths
Station. Several bridges have been washed away, several roads are
impassable, and water has entered a few homes. Please stay off the
roadways in and around this area and never drive into water of
unknown depth. Most of the heaviest rain has moved into Georgia but
some showers are still around. Additionally, the Chattahoochee River
is also rising and this will keep the flooding going on longer due
to runoff issues.
.Three to six inches of rain have already fallen with isolated
higher totals. Flash flooding is already occurring.
Some locations that will experience flooding include...
Opelika, Smiths, Smiths Station, Beulah, Beauregard, Bleecker, Beans
Mill, Griffen Mill, Ladonia, Monterey Heights and Mount Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3251 8500 3251 8506 3247 8506 3247 8532
3260 8542 3273 8545 3273 8543 3274 8543
3273 8540 3273 8529 3275 8528 3274 8512
3269 8512 3266 8509 3265 8511 3263 8508
3262 8509 3258 8507
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:01 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 23, 12:01 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1201 AM CDT Wed May 23 2018 .UPDATE... Aviation Discussion. && .SHORT TERM... Weak troughing remains entrenched across the area with high precipitable water (PWAT) values near 2.00 inches from this morning's sounding contributing to very efficient warm rainfall processes with convection. Again today, the higher rain chances are roughly along and east of the Interstate 65 corridor as relatively drier conditions aloft with weak subsidence exists across the western portion of the forecast area. Potential will exist for localized flooding in areas that experience multiple storms within a short duration or storm mergers over the next few days. Gusty showers with a few thunderstorms will also remain a risk with convection mainly during the afternoon into the early evening hours with peak surface based instability. For the extended period, increased shower/storm coverage further for this time period as a weakness in the broad ridging becomes more defined late this week and into the upcoming weekend with the continued low level southeast flow with high PWAT values persisting throughout the area. While no hazards are listed in the Hazardous Weather Outlook product at this time, persistent rainfall with heavy tropical downpours at times may pose an increasing risk for localized flooding for the remainder of the week and into the upcoming weekend. Updated 7-day guidance on rainfall across portions of our far southern counties have some areas potentially exceeding 5 inches. 05 .LONG TERM... Wednesday through Monday. Enhanced rain chances should continue for Wednesday and Thursday especially south of Interstate 20 where POPs are in the 50-60 percent range. There is where models indicate a stalled 850mb trough and the remnants of a disturbance. Models continue to indicate the development of a large trough encompassing the Southeast states and the Gulf of Mexico for Friday through Monday. This system has the potential to gain subtropical characteristics with perhaps an area of surface low pressure in the Gulf. There is high confidence in unusually wet conditions during this period, and widespread 60-70 POPs are reasonable for this type of pattern. 87/Grantham && .AVIATION... 06Z TAF Discussion. Isolated showers and storms continue tonight, mainly south of the I- 85 corridor. Cannot rule out isolated showers anywhere overnight, but chances are low near forecast terminals. Low level moisture remains high and with calm winds at most locations, expect low cigs and fog to build from east to west across the area, as low as IFR at times. Scattered showers redevelop before mid day tomorrow. With a similar setup as today, activity will be slower to affect TCL. Have included VCSH at all terminals except TCL for now. 14 && .FIRE WEATHER... A moist pattern is expected over the next seven days and should result in daily rain chances. Patchy fog/low clouds will be possible each morning particularly where rainfall occurs during the prior afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 85 66 86 67 / 40 40 20 50 30 Anniston 66 85 67 86 67 / 50 50 20 60 40 Birmingham 69 87 69 88 69 / 40 40 20 50 40 Tuscaloosa 69 88 69 88 69 / 30 40 30 50 40 Calera 67 85 68 87 68 / 40 50 30 60 40 Auburn 67 82 68 83 68 / 60 70 40 60 40 Montgomery 69 86 70 87 69 / 60 70 40 60 40 Troy 68 85 69 87 68 / 60 70 40 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 22, 7:55 AM CDT, 19 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 755 AM CDT Tue May 22 2018 ALZ011>015-017>050-231600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 755 AM CDT Tue May 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, May 23, 1:15 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM FLASH FLOOD 1 ENE SMITHS STATION 32.54N 85.09W
05/23/2018 LEE AL EMERGENCY MNGR
MULTIPLE ROADS AND A COUPLE HOUSES FLOODED
IN THE SMITHS STATION AREA.
&&
DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:22 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| May 23, 12:59 AM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| May 23, 1:27 AM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| May 23, 4:41 AM CDT | Flash Flood Warning | BMX | Russell | 3 hr |
| May 23, 7:03 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Chambers, Cherokee, Chilton, Clay and 14 more | 117 min |
| May 23, 7:37 AM CDT | Flash Flood Warning | BMX | Russell | 3 hr |
| May 23, 9:08 AM CDT | Areal Flood Warning | BMX | Lee | 3 hr |
| May 23, 10:51 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Elmore | 114 min |
| May 23, 12:38 PM CDT | Special Weather Statement | BMX | Greene | 37 min |
| May 23, 12:43 PM CDT | Special Weather Statement | BMX | Lowndes | 32 min |
| May 23, 1:04 PM CDT | Areal Flood Advisory | BMX | Greene, Hale | 116 min |
| May 23, 1:24 PM CDT | Special Weather Statement | BMX | Hale | 36 min |
| May 23, 1:25 PM CDT | Special Weather Statement | BMX | Sumter | 35 min |
| May 23, 1:46 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 29 min |
| May 23, 1:54 PM CDT | Areal Flood Advisory | BMX | Hale, Tuscaloosa | 2 hr |
| May 23, 2:14 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| May 23, 2:21 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 39 min |
| May 23, 2:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| May 23, 3:42 PM CDT | Special Weather Statement | BMX | Macon | 33 min |
| May 23, 4:32 PM CDT | Special Weather Statement | BMX | Elmore | 28 min |
| May 23, 4:34 PM CDT | Special Weather Statement | BMX | Macon | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.